Sign up for the email list

Testimonials
"Thank you again for last night. Everyone was very glad they came and feel so much better about things now. There were many compliments given about you... Carin



FDA Drug Safety Communication: Anti-seizure drug Potiga (ezogabine) linked to retinal abnormalities and blue skin discoloration
05/27/2013

[04-26-2013]  The U.S. Food and Drug Administration (FDA) is warning the public that the anti-seizure medication Potiga (ezogabine) can cause blue skin discoloration (See Photos) and eye abnormalities characterized by pigment changes in the retina. FDA does not currently know if these changes are reversible. All patients taking Potiga should have a baseline eye exam, followed by periodic eye exams. FDA is working with the manufacturer to gather and evaluate all available information to better understand these events. FDA will update the public when more information is available.
 
Pigment changes in the retina have the potential to cause serious eye disease with loss of vision. It is not yet known whether the retinal pigment changes caused by Potiga lead to visual impairment, although several patients have been reported to have impaired visual acuity.
 
The skin discoloration in the reported cases appeared as blue pigmentation, predominantly on or around the lips or in the nail beds of the fingers or toes, but more widespread involvement of the face and legs has also been reported. Scleral and conjunctival discoloration, on the white of the eye and inside eyelids, has been observed as well. The skin discoloration generally occurred after four years of treatment with Potiga, but has appeared sooner in some patients (See Data Summary). In some cases, retinal abnormalities have been observed in the absence of skin discoloration.
 
In light of this new safety information, all patients taking Potiga or about to start Potiga should have an eye exam, followed by periodic eye exams thereafter (See Information for Health Care Professionals).  Potiga should be discontinued if ophthalmic changes are observed unless no other treatment options are available.  If a patient develops skin discoloration, serious consideration should be given to changing to an alternate medication.
 
Patients should not stop taking Potiga or any anti-seizure medication without talking to their health care professional, as stopping anti-seizure treatment suddenly can precipitate withdrawal seizures, a serious and life-threatening medical problem.


Back To All News
Home      About Us      Events      News      Programs and Services      Photos      Advocacy      Epilepsy Facts      Volunteers      Research      Contact Us

© 2014 Epilepsy Foundation Connecticut   |   (860) 346-1924 or (800) 899-3745   |   386 Main St Middletown, CT, 06457-3360   |  en español

Creative Sunrise Web Development